Regularity for free interface variational problems in a general class of gradients



We present a way to study a wide class of optimal design problems with a perimeter penalization. More precisely, we address existence and regularity properties of saddle points of energies of the form
$$\begin{aligned} (u,A) \quad \mapsto \quad \int _\Omega 2fu \,\mathrm {d}x \; - \int _{\Omega \cap A} \sigma _1\mathscr {A}u\cdot \mathscr {A}u \, \,\mathrm {d}x \; - \int _{\Omega {\setminus } A} \sigma _2\mathscr {A}u\cdot \mathscr {A}u \, \,\mathrm {d}x \; + \; \text {Per }(A;\overline{\Omega }), \end{aligned}$$
where \(\Omega \) is a bounded Lipschitz domain, \(A\subset \mathbb {R}^N\) is a Borel set, \(u:\Omega \subset \mathbb {R}^N \rightarrow \mathbb {R}^d\), \(\mathscr {A}\) is an operator of gradient form, and \(\sigma _1, \sigma _2\) are two not necessarily well-ordered symmetric tensors. The class of operators of gradient form includes scalar- and vector-valued gradients, symmetrized gradients, and higher order gradients. Therefore, our results may be applied to a wide range of problems in elasticity, conductivity or plasticity models. In this context and under mild assumptions on f, we show for a solution (wA), that the topological boundary of \(A \cap \Omega \) is locally a \(\mathrm {C}^1\)-hypersurface up to a closed set of zero \(\mathscr {H}^{N-1}\)-measure.

Mathematics Subject Classification

Primary 49J20 49J35 49N60 49Q20 Secondary 49J45 



I wish to extend many thanks to Prof. Stefan Müller for his advice and fruitful discussions in this beautiful subject. I would also like to thank the reviewer and the editor for their patience and care which derived in the correct formulation of Theorem 1.5. The support of the University of Bonn and the Hausdorff Institute for Mathematics is gratefully acknowledged. The research conducted in this paper forms part of the author’s Ph.D. thesis at the University of Bonn.


  1. 1.
    Hashin, Z., Shtrikman, S.: A variational approach to the theory of the elastic behaviour of multiphase materials. J. Mech. Phys. Solids 11, 127–140 (1963)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems. I. Commun. Pure Appl. Math. 39(1), 113–137 (1986)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems. II. Commun. Pure Appl. Math. 39(2), 139–182 (1986)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems. III. Commun. Pure Appl. Math. 39(3), 353–377 (1986)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Murat, F., Tartar, L.: Optimality conditions and homogenization. In: Nonlinear variational problems (Isola d’Elba, 1983), Res. Notes in Math., vol. 127, pp. 1–8. Pitman, Boston (1985)Google Scholar
  6. 6.
    Murat, F., Tartar, L.: Calcul des variations et homogénéisation. In: Homogenization methods: theory and applications in physics (Bréau-sans-Nappe, 1983), Collect. Dir. Études Rech. Élec. France, vol. 57, pp. 319–369. Eyrolles, Paris (1985)Google Scholar
  7. 7.
    Ambrosio, L., Buttazzo, G.: An optimal design problem with perimeter penalization. Calc. Var. Partial Differ. Equ. 1(1), 55–69 (1993)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Lin, F.H.: Variational problems with free interfaces. Calc. Var. Partial Differ. Equ. 1(2), 149–168 (1993)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Kohn, R.V., Lin, F.H.: Partial regularity for optimal design problems involving both bulk and surface energies. Chin. Ann. Math. Ser. B 20(2), 137–158 (1999)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Larsen, C.J.: Regularity of components in optimal design problems with perimeter penalization. Calc. Var. Partial Differ. Equ. 16(1), 17–29 (2003)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Fusco, N., Julin, V.: On the regularity of critical and minimal sets of a free interface problem. Interfaces Free Bound 17(1), 117–142 (2015)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    De Philippis, G., Figalli, A.: A note on the dimension of the singular set in free interface problems. Differ. Integr. Equ. 28(5–6), 523–536 (2015)MathSciNetMATHGoogle Scholar
  13. 13.
    Carozza, M., Fonseca, I., Di Napoli, A.P.: Regularity results for an optimal design problem with a volume constraint. ESAIM Control Optim. Calc. Var. 20(2), 460–487 (2014)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    De Giorgi, E.: Frontiere orientate di misura minima. Seminario di Matematica della Scuola Normale Superiore di Pisa, 1960–61. Editrice Tecnico Scientifica, Pisa (1961)Google Scholar
  15. 15.
    Almgren, F.: Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure. Ann. Math. 2(87), 321–391 (1968)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Fonseca, I., Müller, S.: \({\cal{A}}\)-quasiconvexity, lower semicontinuity, and Young measures. SIAM J. Math. Anal. 30(6), 1355–1390 (1999)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Carstensen, C., Müller, S.: Local stress regularity in scalar nonconvex variational problems. SIAM J. Math. Anal. 34(2), 495–509 (2002)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Brézis, H.: Analyse fonctionnelle. Collection Mathématiques Appliquées pour la Maîtrise, Masson, ParisGoogle Scholar
  19. 19.
    Barton, A.: Gradient estimates and the fundamental solution for higher-order elliptic systems with rough coefficients. Manuscripta Mathematica 151(3–4), 375–418 (2016)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Milton, G.W.: The Theory of Composites, Cambridge Monographs on Applied and Computational Mathematics, vol. 6. Cambridge University Press, Cambridge (2002)Google Scholar
  21. 21.
    Ball, J.: A version of the fundamental theorem for Young measures. In: PDEs and continuum models of phase transitions. Proceedings of an NSF-CNRS joint seminar held in Nice, France, January 18–22, 1988, pp. 207–215. Springer, Berlin (1989)Google Scholar
  22. 22.
    Maggi, F.: Sets of Finite Perimeter and Geometric Variational Problems, Cambridge Studies in Advanced Mathematics, vol. 135. Cambridge University Press, Cambridge (2012). (An introduction to geometric measure theory)Google Scholar
  23. 23.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)MATHGoogle Scholar
  24. 24.
    Federer, H.: Geometric measure theory. Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer-Verlag New York Inc., New York (1969)Google Scholar
  25. 25.
    Tamanini, I.: Regularity Results for Almost Minimal Oriented Hypersurfaces in \(\mathbb{R}^n\). Dipartimento di Matematica dell’Università di Lecce, Lecce (1984)MATHGoogle Scholar
  26. 26.
    Allaire, G., Kohn, R.V.: Optimal bounds on the effective behavior of a mixture of two well-ordered elastic materials. Q. Appl. Math. 51(4), 643–674 (1993)MathSciNetMATHGoogle Scholar
  27. 27.
    Allaire, G., Kohn, R.V.: Optimal lower bounds on the elastic energy of a composite made from two non-well-ordered isotropic materials. Q. Appl. Math. 52(2), 311–333 (1994)MathSciNetMATHGoogle Scholar
  28. 28.
    Evans, L.C.: Quasiconvexity and partial regularity in the calculus of variations. Arch. Rational Mech. Anal. 95(3), 227–252 (1986)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Sverák, V., Yan, X.: Non-Lipschitz minimizers of smooth uniformly convex functionals. Proc. Natl. Acad. Sci. USA 99(24), 15269–15276 (2002)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Giaquinta, M.: Multiple Integrals In the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton (1983)MATHGoogle Scholar
  31. 31.
    Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I. Commun. Pure Appl. Math. 12, 623–727 (1959)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II. Commun. Pure Appl. Math. 17, 35–92 (1964)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Simon, L.: Schauder estimates by scaling. Calc. Var. Partial Differ. Equ. 5(5), 391–407 (1997)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Institut für Angewandte MathematikBonnGermany

Personalised recommendations